Alert archive / Iowa / High Wind Warnings in 2025
High Wind Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this high wind warning at May 19, 2025, 8:25 PM CDT for 4 states. It was in force for 4 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2025, 8:25 PM CDT (01:25 UTC)
- Expired
- May 20, 2025, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cherokee County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Nobles County, MN, Dakota County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:26 PM CDT | NON-TSTM WND GST 60 | 2 Nw Hull, IA | Via personal weather station. |
| May 19, 8:29 PM CDT | NON-TSTM WND GST 61 | 2 E Lester, IA | Via personal weather station. |
| May 19, 8:30 PM CDT | NON-TSTM WND GST 60 | 4 Ese Struble, IA | Report via personal weather station. |
| May 19, 8:45 PM CDT | NON-TSTM WND GST 59 | 6 E Rock Rapids, IA | Via personal weather station. Time estimated. |
| May 19, 8:55 PM CDT | NON-TSTM WND GST 59 | 4 Sse Rock Rapids, IA | Via personal weather station. |
| May 19, 8:55 PM CDT | NON-TSTM WND GST 66 | 1 Ne Maurice, IA | AWOS station KSXK 1 NE Maurice. |
| May 19, 9:10 PM CDT | NON-TSTM WND GST 53 | 2 Ne Rushmore, MN | Mesonet station MN007 I-90 - Rushmore - Mp 35. |
| May 19, 9:18 PM CDT | NON-TSTM WND GST 63 | 4 Nne Sibley, IA | Via personal weather station. Time estimated. |
| May 19, 9:20 PM CDT | NON-TSTM WND GST 53 | 1 Sw Moville, IA | Mesonet station RSCI4 Moville. |
| May 19, 9:20 PM CDT | NON-TSTM WND GST 63 | 4 Nne Sibley, IA | Mesonet station GW5713 SIBLEY. |
| May 19, 9:29 PM CDT | NON-TSTM WND GST 60 | 3 E Maurice, IA | Via personal weather station. |
| May 19, 9:45 PM CDT | NON-TSTM WND GST 65 | 2 S Sioux Center, IA | Report via personal weather station. |
| May 19, 9:59 PM CDT | NON-TSTM WND GST 58 | 2 Wsw Kingsley, IA | Via personal weather station. |
| May 19, 10:55 PM CDT | NON-TSTM WND GST 72 | 6 N Cleghorn, IA | Report via personal weather station. |
| May 19, 11:16 PM CDT | NON-TSTM WND DMG | Sanborn, IA | Estimated gusts to be 70 mph based off personal weather device. Reported large branches 12+ inches and even some full sized trees coming down. |
| May 20, 12:00 AM CDT | NON-TSTM WND GST 65 | 7 Ssw Marcus, IA | Report via personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 924 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.6
The text
As transmitted.
417 WWUS73 KFSD 200125 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 825 PM CDT Mon May 19 2025 IAZ001-002-012-013-020-021-031-032-MNZ089-NEZ014-SDZ071-200500- /O.NEW.KFSD.HW.W.0005.250520T0125Z-250520T0500Z/ Lyon-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Nobles- Dakota-Union- Including the cities of Orange City, North Sioux City, Larchwood, Hull, Rock Rapids, Rock Valley, Le Mars, Sheldon, Battle Creek, Sioux Center, Hawarden, Worthington, Jefferson, George, Inwood, Ida Grove, Sibley, Sanborn, Hartley, Beresford, Elk Point, Sioux City, Alcester, Holstein, Cherokee, and South Sioux City 825 PM CDT Mon May 19 2025 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WHAT...East winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. * WHEN...Until midnight CDT tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Weisser
1 follow-up statement
630 WWUS73 KFSD 200435 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1135 PM CDT Mon May 19 2025 IAZ001-002-012-013-020-021-031-032-MNZ089-NEZ014-SDZ071-200545- /O.EXP.KFSD.HW.W.0005.000000T0000Z-250520T0500Z/ Lyon-Osceola-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Nobles- Dakota-Union- Including the cities of Rock Rapids, Sibley, South Sioux City, Le Mars, North Sioux City, Jefferson, Worthington, Sioux Center, Elk Point, Sioux City, Larchwood, Rock Valley, Hawarden, Sheldon, Inwood, Beresford, Hull, Cherokee, Holstein, Alcester, Hartley, Battle Creek, Sanborn, Ida Grove, Orange City, and George 1135 PM CDT Mon May 19 2025 ...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT... The winds have come down for these areas. Therefore the warning is being allowed to expire. $$ IAZ003-014-022-MNZ081-090-200600- /O.NEW.KFSD.HW.W.0006.250520T0435Z-250520T0600Z/ Dickinson-Clay-Buena Vista-Cottonwood-Jackson- Including the cities of Mountain Lake, Spirit Lake, Jackson, Spencer, Storm Lake, Milford, Windom, Arnolds Park, and Lakefield 1135 PM CDT Mon May 19 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM CDT TUESDAY... * WHAT...East winds 25 to 35 mph with gusts up to 60 mph. * WHERE...In Iowa, Buena Vista, Clay, and Dickinson Counties. In Minnesota, Cottonwood and Jackson Counties. * WHEN...Until 1 AM CDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ AP
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at May 19, 6:16 PM CDT, 2 hours 9 minutes earlier. Its key messages:
- A few strong to severe thunderstorms may develop this evening with the greatest threat focused near the SD/NE border and Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2 inches will be the main threat with potential for wind gusts up to 60 mph and/or an isolated tornado.
- Periods of rain and isolated thunderstorms continue through Tuesday and into Wednesday. High confidence in most locations receiving an additional half inch of rain with a broad 1-3+ inches expected for much of southwest Minnesota. While this may cause some local rises in small streams and creeks and occasional ponding of water, flash flooding is not anticipated.
- After a break on Thursday, moderate (30-60%) rain and thunderstorm chances return for Friday into the beginning of next week. Temperatures remain seasonably cool for this time of year.
Area forecast discussion, May 19, 6:16 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
616 PM CDT Mon May 19 2025
.KEY MESSAGES...
- A few strong to severe thunderstorms may develop this evening
with the greatest threat focused near the SD/NE border and
Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2
inches will be the main threat with potential for wind gusts
up to 60 mph and/or an isolated tornado.
- Periods of rain and isolated thunderstorms continue through Tuesday
and into Wednesday. High confidence in most locations
receiving an additional half inch of rain with a broad 1-3+
inches expected for much of southwest Minnesota. While this
may cause some local rises in small streams and creeks and
occasional ponding of water, flash flooding is not
anticipated.
- After a break on Thursday, moderate (30-60%) rain and
thunderstorm chances return for Friday into the beginning of
next week. Temperatures remain seasonably cool for this time
of year.
&&
.DISCUSSION...
Issued at 301 PM CDT Mon May 19 2025
THIS EVENING: Satellite images as of mid afternoon show broad, deep
stratus across the region ahead of an elongated inverted sfc trough
nosing into eastern Nebraska. Warm air advection continues to bring
scattered showers this afternoon, but attention heading into this
evening is focused on severe weather threat through around 9 PM. A
strong upper trough over the Rockies and associated closed low over
the Black Hills pivots slightly eastward this evening with CAMs
having high confidence in height falls triggering scattered
thunderstorms in eastern NE along an approaching cool front, perhaps
as far north as the SD/NE border 2PM to 5PM. Amidst 40 to 60 kts 0-
6km deep layer shear and increasing 1000-1500 J/kg MUCAPE, the
atmosphere is primed for isolated severe storms this evening if they
can develop and/or track into our area. As storms track quickly
northeast, the main threat will be large hail up to 2" in diameter
(thanks to SHIP of 1.0-2.0 and mid level lapse rates of 7.0-7.5
C/km). 00z/12z HREF guidance maintains that the greatest severe
threat, focused on isolated storms, is from 5 to 9 PM this evening,
though there is notable disagreement in how far northwest storms
could potentially extend (southeast of a Yankton to Brookings line
vs southeast of a Vermillion to Sheldon line). Cannot rule out
isolated wind gusts up to 60 mph and an isolated tornado, but with
60F+ dew points still south of a O'Neill to Norfolk to Harlan line,
the northern extent of any (isolated) tornado threat should be
near/south of a Yankton to Spencer line. It is also likely that
thunderstorms will train given the orientation of the forcing for
ascent. HREF LPMM guidance paints potential for a few sites in
northwest Iowa to see a pocket of a quick 1-2" of rain, which would
mainly lead to ponding of water in fields and/or urban areas. Flash
flooding is unlikely.
LATE TONIGHT: As the upper low turns more negatively tilted and
slows its progression overnight, expect showers and isolated
thunderstorms to continue to feed into the region from the southeast
overnight and into Tuesday. East gradient winds will turn more
northeast and weaken as the sfc trough settles into the region and
the advancing height falls aloft will drop temperatures into the 40s
overnight with overcast skies.
TUESDAY AND WEDNESDAY: Scattered showers and occasional rumbles of
thunder persist through Tuesday, making outdoor activities pretty
soggy. Rain chances begin to decrease early Wednesday, becoming more
likely in southwest MN than elsewhere further south and west as
TROWAL moisture wraps up. Additional rainfall totals should equate
to around 1-3 inches of rain across portions of MN and IA near and
east of U.S. Hwy 59, with a broad 0.25 to 1.00" further west. Expect
a cool, breezy spring-like days with a northeast wind Tuesday and
northwest wind Wednesday, and high temperatures only in the 50s,
well below normal for mid May.
THURSDAY: Thursday brings the better day for outdoor activities of
the work week with a light northerly breeze, weak sfc high pressure,
and highs in the 60s. Lower confidence in cloud cover as clouds from
the departing system may take time to mix out.
FRIDAY INTO NEXT WEEKEND: Unsettled weather returns heading into
next weekend as a strengthening northern stream shortwave tracks
through the Northern Plains. Periods of showers and storms return
with cool high temperatures in the 60s.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 613 PM CDT Mon May 19 2025
Isolated stronger storms will be possible through the evening,
with the better chances near the Missouri River into northwest
IA. Scattered showers and drizzle will remain likely through the
night with a more steady area of rain likely in southwest MN
through the day tomorrow. Otherwise widespread IFR conditions
are expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ038>040-
053>056.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-
081-089-090-097.
IA...None.
NE...None.
&&
DISCUSSION...BP
AVIATION...08Hazardous weather outlook, May 19, 3:08 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 308 PM CDT Mon May 19 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-202015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 308 PM CDT Mon May 19 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered storms should develop across northwest Iowa and northeast Nebraska late this afternoon and evening. The main threats would be golf ball sized hail and possibly damaging winds, although the wind threat looks to be lower. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and isolated thunderstorms will continue on Tuesday and Wednesday. Total rainfall amounts of 2 to 4 inches will be possible today through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible in northwest Iowa this evening.
In the hours before
Local storm report, May 19, 4:49 PM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
449 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Hail 3 N Artesian 44.06N 97.92W
05/19/2025 E1.00 Inch Sanborn SD Public
Quarter sized hail piled up on the ground
about 2 inches deep, along with a quick 0.75
inch of water.
&&Local storm report, May 19, 6:23 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
623 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 3 N Dante 43.08N 98.19W
05/19/2025 E1.00 Inch Charles Mix SD Emergency Mngr
Ground covered with pea to quarter sized
hail.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:35 PM CDT | High Wind Warning | FSD | Buena Vista, Clay, Dickinson | 85 min |
Nearby
High Wind Warnings in Iowa, 2025High Wind Warnings in Minnesota, 2025High Wind Warnings in Nebraska, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.